Serotonin Syndrome

SSRIs (selective serotonin-reuptake inhibitor) are amongst the most prescribed drugs, the “lifestyle drugs.” Ads for those drugs cannot be avoided as they appear in magazines and on television. Are ads that show the tranquil scenes hiding something more serious, beyond the fact that every human emotion is now being considered to be a disease that must be treated. When a “disease” gets an acronym, i.e., ED or RLS, caveat emptor! The pharmas have a drug for you! “Just ask your doctor if it’s right for you.” Right.

Serotonin syndrome is an iatrogenic drug reaction wherein there is excessive serotonin or 5-hydroxytriptamine (5-HT). It may present as changes in mental status, autonomic hyperactivity, and neuromuscular abnormalities due to hyperstimulation of the central nervous system and peripheral serotonin receptors. (Boyer & Shannon 2005, ED Insider 2006, Ganetsky et al 2006) These presentations are not consistent. (Boyer & Shannon 2005) Symptoms may range from tremors and diarrhea to delirium, neuromuscular rigidity, and hyperthermia. (Boyer & Shannon 2005)

What drugs or combinations have been associated with it? The list includes monoamine oxidase inhibitors (MAOIs), SSRIs, tricyclic antidepressants, opiate analgesics, OTC cough medicine, antibiotics, weight-loss agents, anti-emetics, anti-migraine drugs, drug abuse drugs (“ecstasy,” LSD, and herbal products (e.g., St. John’s Wort and gingko biloba). (Boyer & Shannon 2005) The combination of SSRI and MAOIs seem to be particularly problematic. (ED Nursing 2006)

The Toxic Exposure Surveillance System reported that there were nearly 27,000 incidences due to SSRIs in 2002, that resulted in significant toxic effects to over 7000 people and caused over 90 deaths. The actual figures might be higher as more MDs are unaware of this syndrome.

The GI tract – enteric nervous system – produces 95% of the serotonin that is created in the body. It is used to initiate digestive processes. (Gershon 1999, 2005) This likely accounts for the GI tract symptoms that have been associated with serotonin syndrome. It’s a neurohormone that is also produced in small amounts in the central nervous system.

When should you suspect serotonin syndrome? Outside of a history of the abovementioned drugs, common signs and symptoms include tachycardia, muscle rigidity, hypertonia, autonomic disturbance – e.g., shivering, diaphoresis, or mydriasis – diarrhea, anxiety or agitation, hypervigilance, hyperthermia, and neurologic signs of tremor, myoclonus, and/or hyperreflexia. The hyperreflexia tends to be work in the lower extemities. (Bodner et al 1995, Boyer & Shannon 2005) Onset is often within hours of taking medication. Severe cases can deteriorate into shock, seizures, and other severe manifestations and death, often due to the effect of hyperthermia. (Boyer & Shannon 2005, ED Insider 2006)

Do you have a patient who has seemingly inexplicable musculoskeletal problems, and possibly, anxiety or other mental or behavior problems as well? Ask them if they are taking SSRIs, MAOIs, or other drugs that influence serotonin or 5-HT. The patient may be experiencing serotonin syndrome. Many people are being given these drugs and few MDs are aware of serotonin syndrome, despite the fact that it has been described since the 1960s.

References:

– Can You Recognize Serotonin Syndrome? Nursing ED Insider Spring 2006:14.

Bodner RA, Lynch T, Lewis L, et al. Serotonin Syndrome. Neurology February 1995; 45(2):219-223.

Brody JE. A Mix of Medicines That Can Be Lethal. The New York Times 27 February 2007.

Boyer EW, Shannon M. The Serotonin Syndrome New England Journal of Medicine 17 March 2005; 352(11):1112-1120.

Ganetsky M, Bird SB, Liang IE. Acute Myocardial Infarction Associated with the Serotonin Syndrome. Annals of Internal Medicine 16 May 2006; 144(10):782-783.

Gershon MD. The Enteric Nervous System: A Second Brain. Hospital Practice 15 July 1999; 34(7):31-32, 35-38, 41-42, 46-47, 51-52.

Gershon MD. Nerves, Reflexes, and the Enteric Nervous System: Pathogenesis of the Irritable Bowel Syndrome. Journal of Clinical Gastroenterology May/June 2005; 39(Suppl. 3):S184-S193.